No Fee Unless We Win
(215) 866-2424

Even Prescribed Narcotics, Opiates or Other Pain Killers Can Cause a Person to Stop Breathing, Suffer Respiratory Arrest or even Die

Somehow, just because a patient is prescribed a narcotic or pain killer by a doctor, they think they are safe and will not suffer any harm from the medication as long as they “do not drive or operate any heavy machinery”, but that is not always the case.

For various health reasons, back injuries, work-related injuries, or other medical conditions that cause pain, a patient is often prescribed narcotics to relieve pain. Most times, the narcotic is safe to take until the injury heals. Other times, a patient is in chronic pain and has no other choice but to continue taking the prescribed pain medication. In fact, sometimes the pain is so great that the pain medication or narcotic is increased or other pain medications or narcotics are also prescribed. It is when multiple pain medications are prescribed or an increase in the narcotic dose is prescribed, that a person may suffer from respiratory depression, apnea or stop breathing, leading to wrongful death.

Unfortunately, high doses of narcotics or multiple pain medications are also prescribed to patients while they are in the hospital, without question. Just today, I reviewed a case where a patient had pain and the dose of the narcotic was not helping the patient. The nurse called the doctor and asked if another certain medication, that is known to relieve the patient’s type of pain, could be ordered for the patient’s pain. The doctor never came up to evaluate the patient. Instead, a verbal telephone order was given to increase the IV narcotic almost 3 times over the dose the patient was already receiving, in addition to adding another narcotic to be administered at the same time. The nurse did not question the order, instead, she administered the higher dose of the narcotic and administered another narcotic at the same time and then left the patient’s room. Needless to say, the patient was found in the hospital bed, not breathing. Are you shocked? I wasn’t. I saw it coming even before I got to the code sheet.

Medication errors in Philadelphia occur day in and day out. Medication errors occur in hospitals and also happen when patients are prescribed multiple narcotics by their primary care physician or specialist. Narcotics or opiate pain medications can be very helpful to patients who are in pain, as long as they are prescribed, monitored or administered safely. Sadly, that is not always the case.

Here at The Beasley Firm, our attorneys, physicians, and nurses have reviewed so many drug error or drug death cases that were caused by prescribed medications that could have been easily avoided. If you or a loved one has suffered due to a narcotic overdose or medication error, please feel free to contact us for a strictly confidential and free consultation with one of our experienced lawyers, doctors or nurses. To date, we have had billions awarded on behalf of our injured clients and we are here for you.

Share This Story
If you found the information provided by this article useful, consider sharing to your social media channels to help others in their search for reliable personal injury resources.
Get in Touch with Our Team Today
Contact us today by filling out the form below
or call us at (215) 866-2424 to speak with an attorney today.

Over $2 Billion Won
for Our Clients
(215) 866-2424
Philadelphia Office
1125 Walnut Street
Philadelphia, PA 19107
Follow Us

The information on this website is for general information purposes only. Nothing on this site should be taken as legal advice for any individual case or situation. This information is not intended to create, and receipt or viewing does not constitute, an attorney-client relationship.

Created By:

magnifierchevron-down